Acute Hyperglycemia Associated with Short-Term Use of Atypical Antipsychotic Medications
- First Online:
- Cite this article as:
- Liao, T.V. & Phan, S.V. Drugs (2014) 74: 183. doi:10.1007/s40265-013-0171-7
- 305 Downloads
The prevalence of metabolic disturbances associated with long-term use of antipsychotic medications has been widely reported in the literature. The use of atypical antipsychotics for the treatment of delirium in the intensive care unit (ICU) has gained popularity due to a lower potential for adverse effects compared with conventional antipsychotics. However, current studies evaluating safety and efficacy of antipsychotics in the ICU setting do not include metabolic parameters as a potential adverse effect that requires monitoring. It is thought that long-term adverse effects of antipsychotics may be out of context for the intensive care setting. A literature review was conducted to investigate the prevalence of acute hyperglycemia associated with short-term use of antipsychotics, with the purpose of reviewing evidence that hyperglycemia may occur even with short-term use of atypical antipsychotics. A MEDLINE search for acute hyperglycemia from short-term use of antipsychotics resulted in studies involving animal models and healthy volunteers. These studies indicate that acute hyperglycemia may occur after short-term treatment. A review of the literature shows preliminary evidence to suggest that atypical antipsychotics impact glucose sensitivity and induce insulin resistance even after a single dose. Although no studies have been conducted evaluating the impact of hyperglycemia in critically ill patients from the short-term use of atypical antipsychotics for the treatment of delirium, the potential to affect clinical outcomes exist and warrants further research in this area.